Arkansas, 2019

Flooding in Arkansas, February 20 to 28, 2019

February 20 to 28, 2019 · NWS LZK · 6 events in 5 counties and zones

Heavy rain brought more flooding in the latter part of the month of February 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought more flooding in the latter part of the month of February 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 20, 3:40 AM CST, 20 minutes earlier.

Area forecast discussion, Feb 20, 3:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
340 AM CST Wed Feb 20 2019

.Short term...Today through Thursday night

Latest storm system in what seems to be constant parade of them
continues to exit to the east of the state this morning. Both the
synoptic scale and high res models remain in decent enough agreement
that a blend of forecast solutions seems prudent.

Latest surface analysis shows surface low pressure over the far
southeast corner of Arkansas with attendant cold front extending all
the way to the gulf coast. Feature expected to continue to move
eastward this morning taking the bulk of the precipitation with it.
Will need to hold on to residual showers over the east this morning
before slightly drier air arrives to give the region a brief respite
from the active weather. However, before that drier air does arrive,
fog looks to be prevalent for at least a few hours this morning.

Rain amounts appear to be minimal for today and then confined to the
east and southeast so the flash flood watch will be dropped with the
forecast package issuance this morning.

Weak high pressure will build in across the region to bring dry
conditions to the area for most of today and tonight but all signs
point to a return to additional rain chances starting as early as
Thursday morning over the southeast corner of the state.

Area will be located between broad upper ridging over the southwest
Atlantic and another strong upper trough moving into the southwest
CONUS. Moisture will be on the return as a result of this set up and
with a stalled out frontal boundary to the south of the state acting
as a source of lift, scattered scattered showers return to the
forecast.

This boundary will begin to lift to the north Thursday and into
Thursday night as a warm front with low pressure forming along it.
Showers will expand to the north and east through the night and into
Friday with isolated thunderstorms not out of the question. Right
now it looks warm enough that only liquid precipitation is expected
as warmer air surges north.
&&

.Long Term...Friday through Wednesday

To begin the period, upper flow can be characterized with large
troughing over the Desert Southwest and ridging just east of the
Bahamas. Between the trough and ridge, amplified southwesterly flow
dominates the eastern-two thirds of the nation. On Friday, moisture
will continue to advect up and over a quasi-stationary boundary
oriented SW to NE near the AR/LA border. A fairly widespread area of
precipitation is expected to expand northward during the day in
response to increasing frontogenesis along the boundary.

Saturday, a closed low develops within the trough out west. The
upper low is expected to eject into the TX panhandle while the upper
trough remains put over the SW. Surface low pressure develops in lee
of the Rockies and quickly intensifies while moving northeast.
Increasing PGF ahead of the surface low should help the quasi-
stationary front begin lifting northward as a warm front into
portions of central AR before becoming stationary again. WAA and
moisture advection will increase as surface winds increase ahead of
a developing cold front.

Heading into Saturday afternoon, upper level divergence will be
maximized over the region as the low passes just north and west of
AR, vertical motion will be further aided by the warm front, and
synoptic lift downstream from the trough. All this should come
together to help possibly trigger strong to severe thunderstorms
during the day. There will be plenty of wind energy aloft for storm
organization and plenty of lift to get these storms to develop.
Ample moisture should be available across the warm sector with
indications of dew points reaching the mid 60s. However, instability
appears to be the limiting factor for this event. Lapse rates do not
appear overly impressive indicative of ongoing convection/latent
heat release aloft during the early portion of Saturday. We would
need a decent dry period for the column to cool sufficiently and
steepen lapse rates from the cold core low. This does not appear a
likely scenario therefore expecting a low CAPE/marginal to high
shear environment. While all modes of severe weather will be
possible the main concern at the moment will be the possibility of
strong damaging winds, with a lesser concern of large hail and
tornadoes. This will be closely monitored over the next several days
with updated risks associated with this system.

In addition to possible severe weather on Saturday, moderate to
heavy rain is expected late Thursday through Saturday evening.
Additional heavy rain may lead to areas of flash flooding and
increased river flooding. Rainfall amounts of 2 to 4 inches is
expected during this time across the eastern half of AR. With
antecedent conditions across the eastern half of AR, it will not
take much additional rainfall to cause issues across this region.

A strong frontal boundary is progged to move across Arkansas late
Saturday into Sunday. Much colder and drier air will advect into the
region as high pressure moves into the region. By Tuesday, a warm
front begins lifting northward from the Gulf Coast region into
central TX/LA/MS. Precipitation is expected to develop on both sides
of this boundary. It appears the bulk of the rainfall will stay
south of AR through early Wednesday.

Model consistency is pretty high through the long term giving better
confidence in heavy rain/severe weather potential in the forecast. A
few timing issues arise however will go with a blend of solutions to
account for this. Temperatures will be above average through
Saturday however behind the front, temperatures will drop to around
normal or slightly below normal through the period.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     54  33  49  39 /  20   0  20  40
Camden AR         58  36  54  46 /  20   0  50  70
Harrison AR       49  30  50  36 /  10   0  10  20
Hot Springs AR    56  34  52  43 /  10   0  20  50
Little Rock   AR  56  36  51  43 /  20   0  30  50
Monticello AR     58  39  54  47 /  40  10  60  80
Mount Ida AR      56  34  52  43 /  10   0  20  50
Mountain Home AR  49  31  50  36 /  10   0  10  30
Newport AR        54  34  49  40 /  20   0  20  40
Pine Bluff AR     57  37  52  45 /  30  10  50  70
Russellville AR   53  34  53  41 /  10   0  10  30
Searcy AR         55  34  51  42 /  20   0  30  50
Stuttgart AR      55  38  51  44 /  30  10  40  60
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...GOUDSWARD / Long Term...JONES
Hazardous weather outlook, Feb 20, 3:53 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
353 AM CST Wed Feb 20 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-211100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
353 AM CST Wed Feb 20 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Scattered showers will be possible this morning over mainly
eastern sections of the state but hazardous weather is not
expected.

Heavy rain fell across parts of the area on Tuesday and as a
result, area rivers will continue to run high.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential exists for periods of moderate to heavy rainfall
across central, eastern, and southeastern Arkansas through the
weekend. In addition to potentially elevating river levels across
central and eastern Arkansas, flash flooding will be a concern.

On Saturday, there is a possibility of strong to severe storms
during the afternoon across all of Arkansas. All modes of severe
weather will be possible although damaging winds will be the main
concern with a lesser threat of large hail and isolated tornadoes.

Stay informed by monitoring the latest forecasts and outlooks from
your National Weather Service forecast offices.

.Spotter Information Statement...

Spotter activation may be needed Saturday afternoon.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Feb 19, 10:27 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1027 PM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     ICE STORM        HARRISON                36.24N 93.12W
02/19/2019                   BOONE              AR   911 CALL CENTER

            ONE-QUARTER INCH OF FREEZING RAIN MEASURED AROUND
            HARRISON.

&&

62
Local storm report, Feb 19, 11:02 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1102 PM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     ICE STORM        HARRISON                36.24N 93.12W
02/19/2019                   BOONE              AR   FIRE DEPT/RESCUE

            ONE-QUARTER INCH OF FREEZING RAIN MEASURED ON POWER LINES
            IN HARRISON.

&&

44
Local storm report, Feb 19, 11:04 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1104 PM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     FLASH FLOOD      PERRYVILLE              35.01N 92.80W
02/19/2019                   PERRY              AR   LAW ENFORCEMENT

            NUMEROUS ROADS IN AND AROUND PERRYVILLE CLOSED DUE TO
            HIGH WATER.

&&

JGOUDS
Local storm report, Feb 19, 11:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1120 PM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     ICE STORM        1 S JASPER              35.99N 93.19W
02/19/2019                   NEWTON             AR   LAW ENFORCEMENT

            TREES DOWN 1.5 MILES SOUTH OF JASPER ON HIGHWAY 7 DUE TO
            ICING CONDITIONS.

&&

JGOUDS
Local storm report, Feb 19, 11:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1123 PM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     ICE STORM        COMPTON                 36.08N 93.30W
02/19/2019                   NEWTON             AR   LAW ENFORCEMENT

            TREES DOWN IN COMPTON ON HIGHWAY 43 DUE TO ICING
            CONDITIONS.

&&

JGOUDS
Local storm report, Feb 20, 12:22 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1222 AM CST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     FLASH FLOOD      PETIT JEAN MTN          35.16N 92.93W
02/20/2019                   CONWAY             AR   SOCIAL MEDIA

            HIGHWAY 154 HAS WATER COVERING THE ROADWAY.

&&

JGOUDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Perry

When
February 20, 4:00 AM CST to February 25, 9:45 PM CST
Where
Perry County, 2.23 mi WSW of Houston to 1.25 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.016, -92.736

Heavy rain brought flooding to the Fourche LaFave River at Houston on February 20.

Flood, Jackson

When
February 20, 9:30 AM CST to February 25, 2:15 AM CST
Where
Jackson County, 0.84 mi E of Jacksonport to 0.54 mi E of Nuckles
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.631, -91.305

Heavy rain brought flooding to the White River at Newport on February 20.

Flood, White

When
February 20, 11:07 AM CST to February 21, 12:56 AM CST
Where
White County, 1.4 mi WSW of Judsonia to 1.33 mi NE of Doniphan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.274, -91.654

Heavy rain brought flooding to the Little Red River at Judsonia on February 20.

Flood, Ouachita

When
February 21, 10:48 PM CST to February 28, 11:59 PM CST
Where
Ouachita County, 0.84 mi N of Camden to 2.11 mi S of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.592, -92.828

Heavy rain brought flooding to the Ouachita River at Camden on February 21.

Flood, Jackson

When
February 22, 10:30 PM CST
Where
Jackson County, 1.12 mi N of Elgin to 1.07 mi NNW of Elgin
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
35.766, -91.304

A 76 year old man passed away after driving into a flooded road along Highway 37 driving from Jackson County towards Independence County. It appeared as though the driver went around four barricades in place for flooding along the highway near Elgin before driving into flood waters. Flood waters were over the highway due to flooding along the Black River at the time of the incident.

Flood, Clark

When
February 23, 5:12 PM CST to February 24, 10:51 AM CST
Where
Clark County, 1.25 mi NE of Arkadelphia to 1.87 mi E of Arkadelphia Muni Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.133, -93.055

Heavy rain brought flooding to the Ouachita River at Arkadelphia on February 23.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Jackson2019-02-2276MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809919, 809932, 809931, 809927, 816788, 809924.